Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Boston/Norton, MA

May 31, 2002Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 31, 2002, 4:00 PM EDT for Capitol Planning Region, Connecticut. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2002, 4:00 PM EDT (20:00 UTC)
Expired
May 31, 2002, 4:45 PM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 109 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS51 KBOX 312000
SVRBOX
CTC003-312045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
359 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARTFORD COUNTY IN NORTHERN CONNECTICUT
    INCLUDING WINDSOR LOCKS...WEST HARTFORD

* UNTIL 445 PM EDT.

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BURLINGTON...OR ABOUT 3
  MILES EAST OF TORRINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURLINGTON AROUND 405 PM EDT
  CANTON AROUND 410 PM EDT
  SIMSBURY AND AVON AROUND 420 PM EDT
  GRANBY AND WEST HARTFORD AROUND 425 PM EDT
  BLOOMFIELD AND EAST GRANBY AROUND 430 PM EDT
  WINDSOR AROUND 435 PM EDT.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO 
KNOCK DOWN TREES AND POWER LINES. SEVERE THUNDERSTORMS MAY 
OCCASIONALLY PRODUCE TORNADOES WITH LITTLE WARNING. MOVE INDOORS AND 
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM EDT, 40 minutes earlier.

Area forecast discussion, May 31, 3:20 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT FRI MAY 31 2002

TSRA FROM NH AND VT SOUTHWEST INTO CENTRAL PA MOVING INTO SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON AND EARLY EVENING.  SVR TSTM WATCH
IN EFFECT FOR NWRN TWO-THIRDS OF FA UNTIL 01/00Z.  WILL INCLUDE
ENHANCED WORDING IN ZONES FOR DAMAGING WINDS AND LARGE HAIL THIS
EVENING.

CYCLONIC FLOW...STEEP LAPSE RATES...AND INSTABILITY WILL BRING MORE
LOW-TOPPED CONVECTION SATURDAY AFTERNOON AND EARLY EVENING MAINLY
NORTH OF MASS PIKE.  MAY BE ACCOMPANIED BY SMALL HAIL.

DRY WEATHER SUNDAY.  FRONT STATIONARY SOUTH OF NEW ENGLAND MONDAY
THROUGH WEDNESDAY WITH WEAK AREAS OF LOW PRES MOVING EAST TO WEST
ALONG IT.

SCA NORTH OF PYM FOR SW WINDS THIS EVENING AND WEST TO NW FLOW LATE
TONIGHT AND EARLY SAT.  SEAS ALONG SOUTH COAST NEAR 5 FT SO WILL
INCLUDE SCA FOR SEAS SOUTHERN LOCATIONS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA CC BAY...BOS HAR...MERRIMACK TO PLYMOUTH.
         SCA FOR SEAS MONTAUK TO ACK...AND ACK TO PVC.

FRANKLIN

In the hours before

Special weather statement, May 31, 11:10 AM EDT, 4 hours 50 minutes before
CTZ002>004-MAZ002>019-NHZ011-012-RIZ001>005-311900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1110 AM EDT FRI MAY 31 2002

THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS IN SOUTHERN
NEW ENGLAND THIS AFTERNOON INTO THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WERE ACROSS UPSTATE NEW YORK AND
WESTERN NEW ENGLAND LATE THIS MORNING.  THEY WILL CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON AND EARLY
EVENING.  A COLD FRONT WILL MOVE THROUGH THE REGION BY
MIDNIGHT...BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAY CONTAIN WIND
GUSTS TO 60 MPH AND LARGE HAIL.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED LATER IN THE DAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

FRANKLIN

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:25 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region35 min
May 31, 5:20 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region40 min
May 31, 5:41 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region49 min
May 31, 6:05 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region40 min
May 31, 6:29 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region46 min
May 31, 6:43 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region47 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.